Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Raleigh, NC

June 24, 2018Johnston County, Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 24, 2018, 2:47 PM EDT for Johnston County, Sampson County, Wayne County, North Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 2:47 PM EDT (18:47 UTC)
Expired
Jun 24, 2018, 3:30 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnston County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:08 PM EDTTSTM WND DMG2 Sse Newton Grove, NCTREE DOWN ON HOBBTON HIGHWAY NEAR ALEX BENTON RD.
Jun 24, 3:20 PM EDTTSTM WND DMG6 E Hobbton, NCTREE DOWN ON POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS52 KRAH 241847
SVRRAH
NCC101-163-191-241930-
/O.NEW.KRAH.SV.W.0082.180624T1847Z-180624T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
247 PM EDT SUN JUN 24 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southern Wayne County in central North Carolina...
  Northeastern Sampson County in central North Carolina...
  Southeastern Johnston County in central North Carolina...

* Until 330 PM EDT

* At 244 PM EDT, a severe thunderstorm was located 13 miles east of
  Benson, or 13 miles south of Smithfield, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. Johnston County emergency officials and 
           a storm spotter in Benson reported several trees down 
           around the city with one tree on a modular unit at the 
           elementary school.

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Goldsboro, Mount Olive, Walnut Creek, Newton Grove, Seven Springs,
  Mar-Mac, Brogden, Cliffs Of The Neuse State Park and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.

&&

LAT...LON 3518 7783 3516 7788 3515 7789 3516 7790
      3517 7793 3516 7797 3518 7799 3519 7802
      3519 7804 3518 7807 3519 7816 3514 7816
      3524 7845 3541 7838 3530 7783
TIME...MOT...LOC 1844Z 288DEG 25KT 3531 7833 

HAIL...<.75IN
WIND...60MPH
 
$$

WSS
2 follow-up statements
847 
WWUS52 KRAH 241910
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
310 PM EDT SUN JUN 24 2018

NCC101-163-241919-
/O.CAN.KRAH.SV.W.0082.000000T0000Z-180624T1930Z/
Sampson NC-Johnston NC-
310 PM EDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAMPSON AND
SOUTHEASTERN JOHNSTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3518 7783 3516 7789 3517 7793 3516 7796
      3517 7797 3518 7799 3519 7802 3519 7804
      3518 7807 3519 7816 3520 7816 3521 7817
      3522 7823 3536 7811 3530 7783
TIME...MOT...LOC 1909Z 288DEG 25KT 3526 7813 

$$

NCC191-241930-
/O.CON.KRAH.SV.W.0082.000000T0000Z-180624T1930Z/
Wayne NC-
310 PM EDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHERN WAYNE COUNTY...

At 309 PM EDT, a severe thunderstorm was located near Mount Olive,
moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect minor damage to roofs, siding, and trees. 

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac, Brogden
and Cliffs Of The Neuse State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3518 7783 3516 7789 3517 7793 3516 7796
      3517 7797 3518 7799 3519 7802 3519 7804
      3518 7807 3519 7816 3520 7816 3521 7817
      3522 7823 3536 7811 3530 7783
TIME...MOT...LOC 1909Z 288DEG 25KT 3526 7813 

HAIL...<.75IN
WIND...60MPH
 
$$

WSS
144 
WWUS52 KRAH 241938
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
338 PM EDT SUN JUN 24 2018

NCC191-241948-
/O.EXP.KRAH.SV.W.0082.000000T0000Z-180624T1930Z/
Wayne NC-
338 PM EDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3518 7783 3516 7789 3517 7793 3516 7796
      3517 7797 3518 7799 3519 7802 3519 7804
      3518 7807 3519 7816 3520 7816 3521 7817
      3522 7823 3536 7811 3530 7783
TIME...MOT...LOC 1938Z 288DEG 25KT 3520 7791 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:25 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 24, 1:25 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
125 PM EDT Sun Jun 24 2018

.SYNOPSIS...
A weak cold front will drop south into the area tonight and will
briefly stall across southern portions of the state on Monday before
pushing south of the area early Tuesday.

&&

NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Sunday...

Main adjustment to the near term forecast was to up PoPs across the
Coastal Plain in anticipation of greater coverage/concentration of
afternoon convection.

12Z upper air analysis depicts a subtle reflection of a weak trough
over the NC Coastal Plain, noted at 850mb, 700mb, and 500mb. This
trough should sharpen a bit by afternoon as a weak shear axis, noted
on the RAP and the water vapor imagery crossing the northern
mountains at 13Z, passes overhead. Strong heating of the moderately
moist atmosphere will yield a moderately unstable air mass with
MLCAPE projected 2000-2400 J/kg. Area sounding data depicts a decent
mid level cap between 650-600mb on the GSO sounding. This feature
will likely inhibit convective development over the western
Piedmont, plus this region will likely experience some subsidence
behind the exiting mid level shear axis by mid-late afternoon. A
similar mid level inversion noted on the MHX sounding but is much
weaker/shallower. Since the atmosphere in this part of the state is
less capped, convection will have an easier time to initiate/develop
compared to locations farther west.

Cannot rule out an isolated strong/severe storm or tow this
afternoon, primarily across the Coastal Plain. however, the bulk
effective shear is a solid 5-10 kts lower than the past few days, so
expect convective nature to be pulse-type, with strong/locally
damaging wind gusts associated with microbursts.

Current temperature trend verifying well. Thus, forecast highs in
track to reach the low-mid 90s with a few upper 90s probable in the
Sandhills. GSO sounding depicts a decent layer of dry air aloft.
Mixing of this drier air to the sfc is probable, resulting in sfc
dewpoints in the mid-upper 60s. This mixing should also occur in the
Sandhills, resulting in dewpoints in the upper 60s/around 70. This
should yield heat indices in the 100-105 degree range across the
southeast half of the forecast region, with the hottest indices over
the Sandhills and southern Coastal Plain.

Tonight, the bulk of the convection over the Coastal Plain and
Sandhills will dissipate with loss of heating, though the presence
of the weak shear axis may allow a few showers/storms to persist
across the far south-southeast until midnight or a little after.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 424 AM Sunday...

With current upstream satellite and radar trends showing a very
perturbed flow pattern over the central CONUS, confidence is
starting to increase that central NC will likely have to contend
with some sorta convective complex and/or MCV crossing the southern
Appalachians and tracking east invof the stalled frontal zone
progged to lie across southern NC/upstate SC Monday-Monday night. If
timing of such a feature coincides with peak diurnal heating, an
organized convective threat could evolve along and south of the
boundary in place across central and southern portions of the area.
Enhanced shear pocket of 30 to 40 kts, attendant to the vort
disturbance, will be more than sufficient to support a damaging wind
and hail threat. Additionally, with low-level shear/helicity
enhanced invof of the frontal zone, an isolated tornado will also be
possible. Will introduce a severe threat in the HWO for Monday
across central and southern portions of the area.

Highs Monday ranging from mid/upper 80s north to lower/mid
90s south. We will begin to cool off Monday night as high
to our north begins to push south. Lows ranging from
mid 60s north to lower 70s south.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 340 AM Sunday...

The lingering surface front will be stalled to the south of the area
to start the period on Tuesday, with any lingering associated
chances for showers and storms confined to far southern portions of
the area. Meanwhile, with cooler high pressure extending into the
area expect high temps on Tuesday will be in the mid to upper 80s,
with lows Tuesday night in the upper 60s to lower 70s.

Isolated to widely scattered (mainly) afternoon/evening showers and
storms will be possible for the remainder of the medium range. A
passing disturbance to the north will bring a weak surface trough
into the area on Wednesday night into Thursday, with a strong
mid/upper level ridge extending eastward and eventually southward
into our area late week into the weekend. This will result in a
return to hot temps and high heat index values during this time
frame. However, a lingering weak mid/upper level trough near the
coast may help keep highs temps down some across our far
east/southeast late week into the weekend, along with perhaps a
little better chance for convection.

High temps are expected to range from the upper 80s to lower 90s on
Wednesday to generally the mid to upper 90s by Friday, and possibly
Saturday. Low temps will be in the 70s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 125 PM Sunday...

 VFR parameters will persist across central NC through mid day
Monday with the exception where scattered convection occurs this
afternoon through this evening. In the vicinity of where the heavier
showers and storms occur, expect brief instances of MVFR/IFR
visibility and MVFR ceilings, along with sfc wind gusts 30-40kts.
The convective threat appears highest in the vicinity of KFAY, and
just south of KRDU and KRWI. The convective threat will begin to
dwindle after 01Z Monday. Overnight into early Monday morning expect
VFR conditions though pockets of MVFR fog may be present where the
heavier downpours occur this afternoon/evening.

A greater threat for scattered convection appears likely Monday into
Monday night as an upper disturbance dives sewd across our region
during prime heating. This system has the potential to trigger
scattered strong-severe storms with wind gusts 40-55kts possible
along with some hail. This convective threat appears greatest in the
20Z Monday-04Z Tuesday time frame, with scattered, weaker convection
possible late Monday night into Tuesday morning, especially in
vicinity of KFAY.

Convection should be less numerous from mid week and beyond as an
area of high pressure strengthens just north of our region. The
presence of this system should inhibit afternoon convective
development, especially across the northern counties, with isolated-
scattered convection possible late in the day-early evening across
the far south-southeast. Otherwise VFR parameters anticipated for
much of the remainder of the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/mlm
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Jun 24, 5:15 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
515 AM EDT Sun Jun 24 2018

NCZ042-077-078-085-086-088-089-250915-
Johnston-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
515 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Afternoon temperatures in the mid to upper 90s will combine
with high humidity levels to produce heat index values between 100
and 103 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms are possible Monday afternoon and evening
as a series of upper disturbances track along a stalled frontal
boundary in place across southern NC. Damaging wind gusts and
hail will be possible with the strongest storms. An isolated
tornado will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>025-038>041-073>076-083-084-250915-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
515 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms are possible Monday afternoon and evening
as a series of upper disturbances track along a stalled frontal
boundary in place across southern NC. Damaging wind gusts and
hail will be possible with the strongest storms. An isolated
tornado will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-026>028-043-250915-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
515 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 9:20 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 AM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     6 E FLOWERS             35.64N 78.25W
06/22/2018                   JOHNSTON           NC   TRAINED SPOTTER

            MULTIPLE TREES DOWN, INCLUDING THREE IN THE
            ANTIOCH FIRE DISTRICT.

&&

JFD
Special weather statement, Jun 24, 2:12 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
212 PM EDT SUN JUN 24 2018

NCZ042-077-078-241915-
Johnston NC-Harnett NC-Wayne NC-
212 PM EDT SUN JUN 24 2018

...CLUSTER OF THUNDERSTORMS WILL AFFECT WESTERN WAYNE...SOUTHEASTERN
HARNETT AND SOUTHERN JOHNSTON COUNTIES UNTIL 315 PM EDT...

At 209 PM EDT, Doppler radar was tracking a cluster of thunderstorms
near Dunn and near Lillington, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Smithfield, Dunn, Benson, Erwin, Coats, Four Oaks, Pine Level,
Princeton, Grantham and Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Frequent cloud to ground lightning is likely to occur with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3525 7807 3526 7828 3529 7830 3526 7839
      3527 7850 3532 7854 3530 7858 3527 7859
      3528 7876 3547 7876 3552 7807
TIME...MOT...LOC 1809Z 268DEG 24KT 3538 7867

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:12 PM EDTSpecial Weather StatementRAHJohnston63 min
Jun 24, 2:56 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne49 min
Jun 24, 3:14 PM EDTSpecial Weather StatementRAHRichmond61 min
Jun 24, 3:16 PM EDTSpecial Weather StatementRAHCumberland59 min
Jun 24, 3:42 PM EDTSpecial Weather StatementRAHHarnett63 min
Jun 24, 3:43 PM EDTSevere Thunderstorm WarningRAHHarnett47 min
Jun 24, 3:49 PM EDTSevere Thunderstorm WarningRAHCumberland, Johnston, Sampson, Wayne41 min
Jun 24, 4:05 PM EDTSpecial Weather StatementRAHScotland40 min
Jun 24, 4:21 PM EDTSevere Thunderstorm WarningRAHScotland24 min
Jun 24, 4:25 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne65 min
Jun 24, 4:38 PM EDTSpecial Weather StatementRAHCumberland37 min
Jun 24, 4:46 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson44 min
Jun 24, 5:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson63 min
Jun 24, 6:02 PM EDTSpecial Weather StatementRAHBladen43 min
Jun 24, 6:32 PM EDTSpecial Weather StatementRAHSampson58 min
Jun 24, 7:02 PM EDTSpecial Weather StatementRAHDurham43 min
Jun 24, 7:23 PM EDTSpecial Weather StatementRAHAlamance, Orange52 min
Jun 24, 7:29 PM EDTSpecial Weather StatementRAHHoke61 min
Jun 24, 7:30 PM EDTSpecial Weather StatementRAHMontgomery60 min
Jun 24, 7:48 PM EDTSevere Thunderstorm WarningRAHDurham, Orange42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.